Alert archive / Nebraska / Tornado Warnings in 2020

Tornado Warning 2, NWS Omaha, NE

May 16, 2020Cass County, Sarpy County, Nebraska; Mills County, Iowa

NWS Omaha, NE issued this tornado warning at May 16, 2020, 6:10 PM CDT for Cass County, Sarpy County, Nebraska; Mills County, Iowa. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2020, 6:10 PM CDT (23:10 UTC)
Expired
May 16, 2020, 6:45 PM CDT
In force
35 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Mills County, IA, Cass County, NE, Sarpy County, NE

The radar

The Omaha radar (KOAX), 47 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 6:15 PM CDTFUNNEL CLOUD5 Se Cedar Creek, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.2 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2020-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2020-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1402 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

573 
WFUS53 KOAX 162310
TOROAX
IAC129-NEC025-153-162345-
/O.NEW.KOAX.TO.W.0002.200516T2310Z-200516T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
610 PM CDT Sat May 16 2020

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  West central Mills County in southwestern Iowa...
  East central Sarpy County in east central Nebraska...
  Northeastern Cass County in southeastern Nebraska...

* Until 645 PM CDT.
    
* At 610 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 5 miles southeast of Cedar Creek, or 18 miles south of
  Omaha, moving northeast at 25 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Plattsmouth around 625 PM CDT.
  Bellevue and Offutt AFB around 630 PM CDT.

Other locations impacted by this tornadic thunderstorm include Camp
Maha.

This includes Interstate 29 near mile marker 35.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4095 9602 4103 9608 4113 9590 4104 9580
TIME...MOT...LOC 2310Z 235DEG 20KT 4100 9601 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

FAJMAN
3 follow-up statements
883 
WWUS53 KOAX 162319
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
619 PM CDT Sat May 16 2020

IAC129-NEC025-153-162345-
/O.CON.KOAX.TO.W.0002.000000T0000Z-200516T2345Z/
Mills IA-Sarpy NE-Cass NE-
619 PM CDT Sat May 16 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR WEST
CENTRAL MILLS...EAST CENTRAL SARPY AND NORTHEASTERN CASS COUNTIES...
        
At 618 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Plattsmouth, or 16 miles south of Omaha, moving
northeast at 25 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Weather spotters reported a funnel cloud.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Plattsmouth around 625 PM CDT.
  Bellevue and Offutt AFB around 630 PM CDT.

Other locations impacted by this tornadic thunderstorm include Camp
Maha.

This includes Interstate 29 near mile marker 35.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4097 9597 4105 9604 4113 9590 4104 9580
TIME...MOT...LOC 2318Z 235DEG 20KT 4103 9596 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

FAJMAN
732 
WWUS53 KOAX 162339
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
639 PM CDT Sat May 16 2020

NEC025-162349-
/O.CAN.KOAX.TO.W.0002.000000T0000Z-200516T2345Z/
Cass NE-
639 PM CDT Sat May 16 2020

...THE TORNADO WARNING FOR NORTHEASTERN CASS COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 4103 9586 4106 9589 4106 9591 4110 9595
      4113 9590 4105 9581
TIME...MOT...LOC 2339Z 235DEG 20KT 4110 9583 

$$

IAC129-NEC153-162345-
/O.CON.KOAX.TO.W.0002.000000T0000Z-200516T2345Z/
Mills IA-Sarpy NE-
639 PM CDT Sat May 16 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR WESTERN
MILLS AND EAST CENTRAL SARPY COUNTIES...
        
At 639 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Offutt AFB, or 14 miles southeast of Omaha, moving
northeast at 25 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Weather spotters reported a funnel cloud.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
western Mills and east central Sarpy Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4103 9586 4106 9589 4106 9591 4110 9595
      4113 9590 4105 9581
TIME...MOT...LOC 2339Z 235DEG 20KT 4110 9583 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

FAJMAN
701 
WWUS53 KOAX 162341
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
641 PM CDT Sat May 16 2020

IAC129-NEC153-162349-
/O.EXP.KOAX.TO.W.0002.000000T0000Z-200516T2345Z/
Mills IA-Sarpy NE-
641 PM CDT Sat May 16 2020

...THE TORNADO WARNING FOR WESTERN MILLS AND EAST CENTRAL SARPY
COUNTIES WILL EXPIRE AT 645 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 4103 9586 4106 9589 4106 9591 4110 9595
      4113 9590 4105 9581
TIME...MOT...LOC 2339Z 235DEG 20KT 4109 9585 

$$

FAJMAN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 16, 1:50 PM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, May 16, 1:50 PM CDT, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
150 PM CDT Sat May 16 2020

.DISCUSSION...
Issued at 150 PM CDT Sat May 16 2020

.Summary:

Isolated strong to severe storms are possible from mid afternoon
into evening. Warmer from mid week into next weekend. Next good
chance for measurable precipitation is probably not until next
weekend.

.Late this afternoon through tonight:

A vigorous shortwave trough over the northern High Plains as of
early afternoon will intensify into a closed mid to upper-level
system over the mid MO Valley tonight into Sunday morning. In the
low levels, 1 PM mesoanalysis reveals a weak surface low over
south-central NE or north-central KS with an associated warm front
(or better defined as a moisture discontinuity) stretching east-
northeast through the Omaha area. Latest short-term model guidance
is suggestive that low will develop northeast through east-central
NE this afternoon with the warm front continuing to lift north.

Increased forcing for ascent ahead of the mid-level system has
fostered an area of showers over northeast NE early this afternoon
which should continue northeast. Farther to the south, daytime
heating and boundary-layer dewpoints rising into the upper 50s to
lower 60s are contributing to a weakly unstable air mass within
the evolving system warm sector. Further destabilization will
occur this afternoon with consensus of convection-allowing models
indicating an uptick in convective coverage and intensity over
far eastern NE into southwest IA.

The current KOAX VWP is exhibiting pronounced veering of winds
with height generally above 2 km agl with 40-45 kt of
southwesterly flow being observed at around 6 km agl. As such, the
primary uncertainty is the degree of instability that will
materialize later today, and that will likely be the chief factor
in modulating severe-weather potential. The most probable
location for an organized storm/supercell threat will be from the
vicinity of the surface low east and southeast along the warm
front and into the warm sector where the combination of forcing
for ascent, vertical shear, and instability will be maximized. And
if rotating storms can develop and become sustained, there will
be a risk for severe hail, a brief tornado or two, and perhaps
locally damaging wind gusts. Again, all of this conditional on the
occurrence of sufficient air destabilization.

Showers and storms should move east of the area this evening into
tonight with some wrap-around convection possibly lingering into
the overnight hours across portions of northeast NE and west-
central IA.

.Sunday:

An intense deep-layer cyclone will gradually shift east away from
the area with steep low to mid-level lapse rates supporting
marginal instability and the potential for a few showers across
our eastern counties. Highs will be in the 60s.

.Monday through Wednesday:

An amplified mid-level ridge is forecast to build over the Great
Plains, between a closed system east of the MS Valley, and an
intensifying trough over the western states. That pattern
evolution will support warming temperatures and dry conditions.

.Thursday through Saturday:

A shortwave trough will pivot from the Rockies through the
northern Plains on Thursday ahead of another mid-level low moving
into the Pacific Northwest. A surface front associated with the
former disturbance will approach our area from the west on
Thursday, but may ultimately wash out upon arrival. The best
precipitation chances may not materialize until next weekend when
more prominent mid-level troughing edges east through the Rockies.
High temperatures will be above normal; in the 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1228 PM CDT Sat May 16 2020

Deteriorating condition in the form of low cigs and SHRA/TSRA will
spread across eastern NE this afternoon. 88D mosaic already
showing area of SHRA approaching KOFK. Expect period of TSRA by
mid afternoon and continuing into the early evening. SHRA activity
show be winding down then toward midnight. MVFR cigs though
anticipated the remainder of the forecast period.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Mead
AVIATION...DEE
Hazardous weather outlook, May 16, 11:57 AM CDT, 6 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1157 AM CDT Sat May 16 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-170700-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1157 AM CDT Sat May 16 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

A few strong to severe storms may materialize between 3 PM and 8
PM generally along and east of a line from Beatrice to Fremont to
Onawa, Iowa. Hail to quarter size, locally strong wind gusts, and
a brief tornado or two are all possible. The greatest tornado
threat appears to be over southwest Iowa south of a line from
Council Bluffs to Avoca.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The next chance of thunderstorms will be Thursday night into
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed this afternoon.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 5:47 PM CDTSevere Thunderstorm WarningOAXCass, Sarpy43 min

Nearby

Tornado Warnings in Nebraska, 2020Tornado Warnings in Iowa, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.